Pennsylvania, 2012

Damaging Winds in Pennsylvania, September 18, 2012

September 18, 2012 · NWS PHI · 20 events in 5 counties and zones

A line of strong to locally severe thunderstorms that passed through Eastern Pennsylvania mainly during the late afternoon and early evening on the 18th exacerbated the already ongoing wind damage caused by strong pre-squall line southerly winds in the region. The combination of the strong winds and squall line knocked out power to approximately 85,000 homes and businesses in Eastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of strong to locally severe thunderstorms that passed through Eastern Pennsylvania mainly during the late afternoon and early evening on the 18th exacerbated the already ongoing wind damage caused by strong pre-squall line southerly winds in the region. The combination of the strong winds and squall line knocked out power to approximately 85,000 homes and businesses in Eastern Pennsylvania. The squall line was triggered by an approaching cold front that moved through overnight on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 11:02 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 18, 11:02 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1202 PM EDT TUE SEP 18 2012

.SYNOPSIS...
SLOW MOVING, BUT POTENT, COLD FRONT WILL SWEEP THROUGH THE REGION
LATER TONIGHT AS THE PARENT LOW PRESSURE SYSTEM MOVES TO OUR
NORTHEAST. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATER ON
WEDNESDAY THROUGH FRIDAY. ANOTHER COLD FRONT LOOKS TO PUSH THROUGH
OUR REGION LATE IN THE DAY ON SATURDAY WITH HIGH PRESSURE ONCE
AGAIN FILLING IN BEHIND IT LATER ON SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOOKING AT THE 12Z SFC ANALYSIS AND UPPER AIR PATTERN. AS MY MID
SHIFT PREDECESSOR HAS BEEN SAYING FOR DAYS WE STILL HAVE AN
UNPHASED SYSTEM APPROACHING FROM THE WEST. IT LOOKS AS THOUGH MOST
OF THE ACTION WILL BE FROM THE SOUTHERN STREAM SYSTEM WITH THE
SECOND FRONT MAYBE PROLONGING LIGHTER RAIN CHANCES DEEPER INTO THE
NIGHT.

EVEN WITHOUT THE PHASING THERE IS SFC BASED INSTABILITY AND KDIX
AND KDOX VMP ARE BOTH SHOWING 50KTS OF WIND ALRDY AT 3K. THE HI
RES WRF-NMM EAST IS SHOWING THE BEST DEPICTION OF ONOGING
CONVECTION, BOTH THE HRRR AND COSPA SEEM TOO HOT TOO EAST TOO
FAST. WE HAVE CLOUDED OVER WHICH WOULD REDUCE INSTABILITY A BIT,
BUT ITS NOT ENOUGH. SO WE WILL WAIT FOR ORGANIZATION TO ENHANCE
THE POTENTIAL FOR SEVERE WEATHER AND FOLLOWING THE WRF-NMM-E FOR
NOW AS HIEST IMPACT TIME.

THE HEAVIEST RAIN HAS FALLEN SO FAR NORTH AND WEST WHERE FFG IS
HIGH, SO UNLESS THERE IS TRAINING, SO FAR SO GOOD.

IF WE DID NOT HAVE THE TOPOGRAPHY NW, WE ARE TEMPTED TO DROP THE
ADVISORY THERE, BUT WITH THE HIER TERRAIN, WE WILL KEEP IT GOING.
HIEST CONFIDENCE OUTSIDE OF CONVECTION REMAINS EAST FOR WIND ADVY
GUSTS. NO BIG CHANGES TO TEMPS AND DEW POINTS.

AS HAS BEEN NOTED IN PREVIOUS DISCUSSIONS, TODAY LOOKS TO BE AN
ACTIVE DAY. THE MODELS STILL SUPPORT THE HEAVY RAIN CONCERN
ESPECIALLY AS ONE MOVES NORTHWEST THROUGH THE FORECAST AREA. THE
ISENTROPIC LIFT RAIN OCCURRING EARLY THIS MORNING WAS MODERATE IN
NATURE, AND THE WATER VAPOR IMAGERY ALONG WITH SURFACE AND H8 DEW
POINTS AND H7 THETA E VALUES CONFIRM THAT MOISTURE IS DEEP. WE
START WITH HIGH FFG AND FFH VALUES (THE MOST VULNERABLE PLACES ARE
FAR NORTHERN NEW JERSEY AND THE AREA IN AND NEAR URBANIZED PARTS
OF THE DELAWARE VALLEY), BUT PLACES WHERE CONVECTION (ONCE IT
DEVELOPS) HITS HARDEST LIKELY WILL SEE SOME KIND OF FLOOD ADVISORY
OR WARNING. OUR QPF FOR TODAY THROUGH TONIGHT RANGES FROM A BIT
OVER AN INCH SOUTHEAST TO ALMOST 2.5 INCHES NORTHWEST, BUT LOCALES
HARD HIT BY CONVECTION COULD SEE IN EXCESS OF 4 INCHES ANYWHERE IN
THE FORECAST AREA.

REGARDING CONVECTION, THE DYNAMICS TO SUPPORT IT DEVELOP DURING THE
COURSE OF THE DAY WITH THE ADVANCING UPPER JET, A MID LEVEL IMPULSE
THAT WAS THE ROBUST TEXAS WAVE MOVING UP FROM THE SOUTHWEST, AND
GOOD MID LEVEL Q-VECTOR CONVERGENCE. LOWER LEVEL FRONTOGENESIS
INCREASES AS THE COLD FRONT APPROACHES, AND HELICITY BECOMES VERY
ROBUST AS A STRONG LOW LEVEL JET APPROACHES. THE LIMITING FACTOR
WOULD BE INSTABILITY. THERE IS ENOUGH ALOFT FOR SOME LOW TOP
CONVECTION TO DEVELOP, AND IT WOULD REQUIRE A BREAK BETWEEN THE
ISENTROPIC LIFT RAIN AND THE CONVECTIVE RAIN FOR US TO WARM
SUFFICIENTLY TO TAP THAT INSTABILITY AT THE SURFACE AND DEVELOP
STRONG TO SEVERE STORMS. THAT IS A POSSIBILITY, AND SPC MAINTAINS
OUR AREA IN A SLIGHT RISK.

REGARDING WINDS OUTSIDE OF CONVECTION, IT ALSO IS THE CASE THAT WE
WOULD HAVE TO WARM SUFFICIENTLY AT THE SURFACE TO MIX THE STRONG
WINDS AT ABOUT H950 DOWN. THE NAM SAYS WE WILL, ALTHOUGH THE GFS
DOES NOT. THE ADVISORY LIKELY STANDS A BETTER CHANCE VERIFYING
SOUTHEAST THAN NORTHWEST (EXCEPT FOR OUR HIGHER ELEVATIONS
NORTHWEST), BECAUSE THE CHANCES OF A SIGNIFICANT BREAK IN RAIN AND
CLOUDS IS HIGHER THERE. WE ARE NOT CONFIDENT ENOUGH TO TRIM THE
ADVISORY GEOGRAPHICALLY AT THIS POINT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE COLD FRONT AND MOST OF THE SUPPORT ALOFT MOVE THROUGH THE AREA
FROM LATE EVENING NORTHWEST TO AFTER MIDNIGHT SOUTHEAST (THE HIGHER
ONE GOES, THE MORE THE KINEMATICS AND DYNAMICS HANG BACK WITH THE
UPPER JET JUST INTO OUR WESTERN ZONES AROUND DAYBREAK). THE FRONT
SHOULD TAKE THE WINDS AND THE CONVECTION (POSSIBLY STRONG) WITH
HEAVY RAIN WITH IT, ALTHOUGH THERE MAY BE SOME REAR INFLOW RAINFALL
BEHIND THE FRONT THAT WOULD BE ENHANCED (AS THE PREVIOUS LONG TERM
FORECASTER NOTED) BY TRAILING FRONTOGENETIC FORCING AND THE UPPER
JET. SINCE WINDS ALOFT ARE STRONGEST NEAR THE COLD FRONT, WE DID NOT
CHANGE THE ADVISORY TIMING AT THIS POINT ALTHOUGH IT MAY BE MORE
DIFFICULT TO MIX WINDS DOWN OUTSIDE OF CONVECTION AFTER DUSK.

GUIDANCE AND CONTINUITY WERE RELIED ON FOR MINIMUM TEMPERATURES IN
THIS DYNAMIC PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
5-WAVE MODEL GUIDANCE SHOWS MID-LEVEL RIDGING TO OUR EAST WITH A
LONGWAVE TROUGH TO OUR IMMEDIATE WEST WITH ANOTHER RIDGE OVER THE
WESTERN UNITED STATES. THE RIDGE TO OUR EAST WILL NOT ALLOW MUCH
WEST-EAST PROGRESSION OF THE TROUGH OVER THE MID-WEST WHICH KEEPS
OUR SENSIBLE WEATHER DRY BUT A TAD COOLER THAN NORMAL WITH AN
ONSHORE FLOW ESTABLISHING ITSELF BY THURSDAY. THE BLOCKY PATTERN
WILL ALSO KEEP THE COLD FRONT THAT MOVED THROUGH LATE TUESDAY NIGHT
CLOSER TO THE COAST WHICH COULD PLAY A FACTOR IN A BIT MORE CLOUD
COVER THAN CURRENTLY FORECASTED.

DRYING TREND WILL CONTINUE THROUGH THE EARLY PART OF WEDNESDAY AS
THE POTENT COLD FRONT PUSHES FURTHER OFFSHORE, BUT AS WAS SAID
ABOVE, GETS HUNG UP A BIT. A BRISK NORTH-NORTHWEST WIND KICKS IN AND
REALLY BEGINS TO COOL THE COLUMN. 850MB TEMPERATURES DROP TO NEAR
5-6C AND IF WE ARE ABLE TO MIX UP TO THAT LEVEL ADIABATICALLY, THAT
WOULD YIELD MAXIMUM TEMPERATURES AROUND 71F...WELL BELOW NORMAL. THE
STAT GUIDANCE SUGGESTED TEMPERATURES WOULD BE A BIT WARMER THAN THIS
WHICH SEEMS COMPLETELY PROBABLE GIVEN A MINOR DOWNSLOPING COMPONENT
TOMORROW AFTERNOON UNDER AMPLE SUNSHINE.

THE STRONGER FLOW WEAKENS AS HIGH PRESSURE TO OUR NORTHWEST SLOWLY
BUILDS IN ON THURSDAY GIVING US MORE OF AN ONSHORE WIND. OCEAN
TEMPERATURES RANGING FROM THE LOW TO MID-70S SHOULD PERMIT DAYTIME
MAXES IN THE MID TO UPPER 70S, MAINLY INTERIOR AREAS, ON BOTH
THURSDAY AND FRIDAY...PLENTY OF SUNSHINE BOTH DAYS TOO. THIS HIGH
THEN SLIDES TO OUR EAST AND SETS UP A WEAK RETURN FLOW ON SATURDAY.

ENERGY ACROSS THE UPPER MID-WEST DIVES INTO THE STUCK LONGWAVE
TROUGH TO OUR WEST AND BEGINS TO NUDGE IT TOWARDS THE EAST. THIS
MID-LEVEL WAVE THEN DROPS A COLD FRONT THROUGH OUR REGION BY LATER
ON SATURDAY INTO SUNDAY MORNING. THIS IS OUR NEXT CHANCE AT
UNSETTLED WEATHER...TIMING IS STILL IN QUESTION DUE TO HOW STRONG
THE ENERGY DIVING INTO THE BASE OF THE TROUGH ACTUALLY IS AND
THEREFORE HOW FAST IT PUSHING IT EAST. FOR THE TIME BEING MAINTAINED
CHANCE POPS ON SATURDAY AND PART OF SUNDAY AND THEN DRY OUT MONDAY
WITH HIGH PRESSURE NEARING. TEMPERATURES WILL ALSO FALL BACK BELOW
NORMAL ON SUNDAY AND MONDAY BEHIND THE SECOND COLD FRONTAL PASSAGE.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY AND TONIGHT...FREQUENT MVFR CONDITIONS WITH OCCASIONAL IFR
CONDITIONS ARE FORECAST INTO THE EVENING FIRST IN SHOWERS AND THEN
IN THUNDERSTORMS. THEY SHOULD IMPROVE TO VFR BY A FEW HOURS BEFORE
DAYBREAK FROM NORTHWEST TO SOUTHEAST. THUNDERSTORMS COULD BE
ACCOMPANIED BY STRONG WIND GUSTS. SOUTHERLY SURFACE WINDS OUTSIDE OF
THUNDERSTORMS COULD INCREASE TO ABOVE 30 KNOTS DURING THE DAY (THAT
WAS IN THE TAFS AS OF EARLY THIS MORNING), BUT IF AND WHERE THAT
DOES NOT HAPPEN LOW LEVEL WIND SHEAR WOULD DEVELOP (THAT WAS NOT IN
THE TAFS AS OF THIS MORNING). THE IMPROVEMENT TO VFR WILL
COINCIDE WITH A SHIFT IN THE WINDS TO THE WEST. ANY THREAT OF
STRONG WINDS OR LLWS WILL END WITH THAT SHIFT.

OUTLOOK...
WEDNESDAY - FRIDAY...VFR CONDITIONS EXPECTED. GUSTY NORTHWEST WINDS
ON WEDNESDAY BEGIN TO DIMINISH BY LATE EVENING. WINDS TURN MORE
NORTH-NORTHEAST ON THURSDAY AND FRIDAY. POSSIBLE MVFR VSBYS IN THE
EARLY MORNING HOURS OUTSIDE OF THE PHL METRO AREA.

SATURDAY...STARTS OFF VFR WITH POSSIBLE MVFR CIGS AND VSBYS AS COLD
FRONT SLIDES THROUGH LATER IN THE DAY. SCATTERED SHOWERS ALSO
POSSIBLE.

&&

.MARINE...
GALES WERE STARTED AT THE PRESENT AS WE ARE STARTING TO SEE SOME
GALE FORCE GUSTS.

WE MAINTAIN THE GALE WARNING AS IT WAS. WATER TEMPERATURES NEAR 25 C
STAND A FAIR CHANCE OF TAPPING THE STRONG WINDS EXPECTED TO DEVELOP
AT AROUND 1500 FT. THE COLD FRONT WILL CROSS THE WATERS WELL AFTER
MIDNIGHT TONIGHT, AND THAT WILL END THE GALES. SEAS OF UP TO 10 OR
11 FT ARE FORECAST FOR THE OCEAN AND SEAS OF UP TO 6 FT ARE FORECAST
FOR THE BAY WHILE THE GALES OCCUR.

OUTLOOK...
NORTHWEST WINDS WILL REMAIN QUITE GUSTY ON WEDNESDAY AT AROUND 25
KNOTS, ULTIMATELY DIMINISHING BY LATE IN THE AFTERNOON. HIGH
PRESSURE BUILDS IN FROM THE NORTH-NORTHWEST AND WINDS BEGIN TO TURN
MORE TOWARDS THE NORTHEAST BY THURSDAY AND FRIDAY. SEAS WILL DROP
FROM 8 FEET EARLY WEDNESDAY TO 4 FEET BY EARLY THURSDAY MORNING AND
REMAIN THERE THROUGH AT LEAST SATURDAY. THIS IS WHEN THE NEXT
SYSTEM, A COLD FRONT, MOVES IN FROM THE NORTHWEST AND COULD AFFECT
OUR WATERS WITH SHOWERS AND POSSIBLE THUNDERSTORMS. WINDS WILL
GENERALLY BE OUT OF THE SOUTH-SOUTHEAST ON SATURDAY AND THEN TURN
TOWARDS THE WEST AFTER THE FRONT GOES THROUGH BY SUNDAY.

&&

.TIDES/COASTAL FLOODING...
CBOFS, DBOFS AND A LOCAL ALGORITHM ARE POINTING TO ADVISORY LEVEL
TIDES FROM REEDY POINT UP THE TIDAL DELAWARE RIVER THIS AFTERNOON
AND UP CHESAPEAKE BAY THIS EVENING INTO THE OVERNIGHT. WITH A STRONG
SOUTHERLY FLOW EXPECTED TO DEVELOP AND WITH THE POSSIBILITY OF HEAVY
RAINFALL NOT BEING ABLE TO DRAIN WELL IF IT OCCURS AROUND HIGH TIDE,
WE ISSUED AN ADVISORY FOR THE ABOVE LOCATIONS.

&&

.RIP CURRENTS...
WE HAVE GONE WITH A HIGH RISK OF RIP CURRENTS FOR TODAY, WITH
WAVES IN THE SURF ZONE EXPECTED TO BE MAINLY IN THE 4 TO 7 FOOT
RANGE ALONG WITH A STRONG SOUTHERLY WIND.

CONDITIONS SHOULD IMPROVE DURING THE MIDDLE AND LATTER PART OF
THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ054-055-
     060>062-067>071.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ070-
     071.
NJ...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NJZ001-007>010-
     012>027.
     HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR NJZ014-
     024>026.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     NJZ016>019.
DE...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DEZ001>004.
     HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR DEZ004.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR DEZ001.
MD...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ008-012-015-
     019-020.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO 1 AM EDT
     WEDNESDAY FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 4 AM EDT WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...DELISI/GIGI
SHORT TERM...DELISI
LONG TERM...HEAVENER
AVIATION...DELISI/HEAVENER
MARINE...DELISI/HEAVENER
TIDES/COASTAL FLOODING...DELISI
RIP CURRENTS...DELISI
Hazardous weather outlook, Sep 18, 11:17 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT TUE SEP 18 2012

NJZ001-007>010-012-013-015-020-022-027-PAZ054-055-060>062-067>069-
191630-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-OCEAN-ATLANTIC-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016>019-PAZ070-071-191630-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-NJZ021-023-191630-
KENT-INLAND SUSSEX-CUMBERLAND-CAPE MAY-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-191630-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-191630-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1217 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   WIND ADVISORY.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODERATE RISK OF RIP CURRENTS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-191630-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1217 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 4 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 18, 11:59 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT TUE SEP 18 2012

PAZ060-061-181745-
BERKS PA-LEHIGH PA-
1259 PM EDT TUE SEP 18 2012

...AN AREA OF GUSTY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
BERKS AND LEHIGH COUNTIES...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF GUSTY SHOWERS AND EMBEDDED STRONGER THUNDERSTORMS FROM NEAR
YORK TO 18 MILES NORTH OF LANCASTER...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE, AND THERE HAS BEEN LITTLE
TO NO LIGHTNING DETECTED WITH THIS HEAVIER ACTIVITY.

LAT...LON 4052 7635 4052 7624 4058 7606 4058 7602
      4065 7599 4074 7575 4059 7543 4027 7609
      4036 7621 4038 7626 4049 7643 4050 7643

FORECASTER: GORSE

The radar

The State College radar (KCCX), 161 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
September 18, 12:35 PM EST to 12:40 PM EST
Where
Berks County, 0.08 mi W of Stouchsburg to 1.15 mi NNE of Charming Forge
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.380, -76.231

A severe thunderstorm knocked down trees in Marion and Jefferson Townships. In Marion Township, trees were knocked down on Main Street, Forge Road and Water Street. In Jefferson Township, trees were knocked down on Christmas Village Road. Schaefferstown Road and Pennsylvania State Route 183. Christmas Village Road was closed between Stone Road and Cross Key Road.

Thunderstorm Wind, Berks

When
September 18, 12:46 PM EST
Where
Berks County, 0.57 mi NE of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.475, -76.292

A severe thunderstorm knocked down trees and wires on Legion Drive in Bethel Township.

Thunderstorm Wind, Berks

When
September 18, 12:47 PM EST
Where
Berks County, 1.32 mi E of Shartlesville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.521, -76.095

A severe thunderstorm knocked down trees and wires along Interstate 78 in Upper Bern Township.

Thunderstorm Wind, Berks

When
September 18, 12:55 PM EST
Where
Berks County, 1.29 mi N of Jalappa
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.549, -76.053

A severe thunderstorm knocked down trees and wires along Mountain Road in Tilden Township.

Thunderstorm Wind, Berks

When
September 18, 1:00 PM EST to 1:02 PM EST
Where
Berks County, 1.43 mi NW of Mohrsville to 0.26 mi SSW of Dauberville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.495, -75.998

A severe thunderstorm knocked down trees and wires along Beagle Road, North End Road and Schuylkill Hill Road in Centre Township.

Thunderstorm Wind, Berks

When
September 18, 1:50 PM EST to 2:00 PM EST
Where
Berks County, 1.72 mi NNW of Blandon to 2.07 mi SSW of Krumsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.454, -75.887

A line of severe thunderstorms knocked down a few trees and wires along Allentown Pike in Maidencreek Township, and Boy Scout and Ebling Roads in Greenwich Township.

Thunderstorm Wind, Berks

When
September 18, 2:37 PM EST
Where
Berks County, 1.33 mi N of West Wyomissing
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.349, -76.022

A severe thunderstorm knocked down trees and wires along Evans Hill and State Hill Roads in Lower Heidelberg Township.

Thunderstorm Wind, Berks

When
September 18, 3:00 PM EST to 3:05 PM EST
Where
Berks County, 0.56 mi ESE of Berkshire Hgts to 0.4 mi WNW of Lenhartsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.348, -75.940

A severe thunderstorm knocked down trees and wires along West Douglass and Douglass Streets in Reading and Hill Road and Chestnut Street in Lenhartsville Borough.

Thunderstorm Wind, Berks

When
September 18, 3:20 PM EST to 3:30 PM EST
Where
Berks County, 1.04 mi NNE of Whitfield to 1.4 mi W of Scarlets Mill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.365, -75.975

A severe thunderstorm knocked down trees and wires in south central Berks County. Wind damage (trees and wires down) was reported on Tulpehocken Road in Spring Township, Yorkshire and Vermont Roads in Cumru Township, Kenhorst Boulevard, Logan Street, Peach Street and Franklin Street in Reading, Penn Avenue in Wyomissing and along Kurtz Mill and Gunhart Roads in Robeson Township.

Thunderstorm Wind, Berks

When
September 18, 3:30 PM EST
Where
Berks County, 0.45 mi SSE of Stony Creek Mills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.344, -75.867

A severe thunderstorm knocked down trees and wires on Heidelberg Avenue|in Exeter Township.

Thunderstorm Wind, Chester

When
September 18, 3:35 PM EST
Where
Chester County, Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.780, -75.980

A severe thunderstorm knocked down a couple of trees in Oxford.

Thunderstorm Wind, Berks

When
September 18, 3:40 PM EST to 3:45 PM EST
Where
Berks County, 1.7 mi S of Manatawny to 1.37 mi ESE of Hancock
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.355, -75.734

A severe thunderstorm knocked down several trees and wires across Eastern Berks County. Trees and or wires were knocked down on Smoketown Road in Rockland Township, West State Street in Longswamp Township and Manatawny Road in Earl Township.

Thunderstorm Wind, Northampton

When
September 18, 3:50 PM EST
Where
Northampton County, 0.81 mi SE of Nazareth
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.741, -75.309

A severe thunderstorm knocked down trees in Nazareth. Pennsylvania State Route 191 was closed between Whitfield Street and East North Street because of downed trees and wires.

Thunderstorm Wind, Montgomery

When
September 18, 3:55 PM EST
Where
Montgomery County, 1.47 mi SE of Stowe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.235, -75.660

A severe thunderstorm knocked down a few trees in Pottstown, including one across Pennsylvania State Route 100.

Thunderstorm Wind, Northampton

When
September 18, 4:00 PM EST
Where
Northampton County, 0.89 mi ESE of Bangor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.864, -75.205

A severe thunderstorm knocked down a few trees in Bangor Borough.

Thunderstorm Wind, Northampton

When
September 18, 4:13 PM EST
Where
Northampton County, 0.15 mi NW of South Easton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.682, -75.222

A severe thunderstorm knocked down large tree limbs in Easton.

Thunderstorm Wind, Delaware

When
September 18, 4:20 PM EST
Where
Delaware County, Glen Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -75.500

A severe thunderstorm knocked down a few trees in Glen Mills (Thornbury Township).

Thunderstorm Wind, Chester

When
September 18, 4:20 PM EST
Where
Chester County, 0.69 mi SE of Cedar Hollow Station
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.043, -75.491

A severe thunderstorm knocked down trees and tree limbs onto the SEPTA Paoli-Thorndale Regional Rail Line tracks. Service was suspended during the evening.

Thunderstorm Wind, Delaware

When
September 18, 4:35 PM EST
Where
Delaware County, Chester
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 2 indirect
Reported by
911 Call Center
Coordinates
39.850, -75.370

A severe thunderstorm knocked down a couple of trees in the city of Chester, Two firefighters were injured responding to the downed trees.

Thunderstorm Wind, Delaware

When
September 18, 4:40 PM EST
Where
Delaware County, Norwood
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 2 indirect
Reported by
Public
Coordinates
39.900, -75.300

A severe thunderstorm knocked down a couple of trees in Norwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414039, 414803, 414804, 414802, 414805, 414795, 414806, 414801, 414040, 414807, 414041, 414042, 414422, 414043, 414044, 414046, 414047, 414752, 414049, 414051.